Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 3, NWS Seattle, WA

January 9, 2017San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 9, 2017, 3:54 AM PST for San Juan County, Washington. It took effect at Jan 10, 2017, 12:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2017, 3:54 AM PST (11:54 UTC)
In effect from
Jan 10, 2017, 12:00 AM PST
Expired
Jan 10, 2017, 11:03 AM PST
In force
11 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2017-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2017-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WWUS76 KSEW 091154
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
354 AM PST MON JAN 9 2017

WAZ001-503-092330-
/O.NEW.KSEW.WI.Y.0003.170110T0800Z-170111T0800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
354 AM PST MON JAN 9 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT PST
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
PST TUESDAY NIGHT. 

* WIND...NORTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 50 MPH.

* SOME AFFECTED LOCATIONS...THE WINDS WILL AFFECT WESTERN WHATCOM
  COUNTY MAINLY FROM AROUND BELLINGHAM NORTH...LUMMI ISLAND...AND
  THE SAN JUAN ISLANDS. 

* TIMING...WINDS WILL INCREASE THIS EVENING...PROBABLY PEAK MIDDAY
  TUESDAY...AND EASE TUESDAY NIGHT. 

* IMPACTS...WINDS THIS STRONG CAN BREAK TREE LIMBS...TOPPLE SMALL
  TREES...AND CAUSE LOCAL POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WWW.WEATHER.GOV/SEATTLE
4 follow-up statements
128 
WWUS76 KSEW 092306
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
306 PM PST MON JAN 9 2017

WAZ001-503-100715-
/O.CON.KSEW.WI.Y.0003.170110T0800Z-170111T0800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
306 PM PST MON JAN 9 2017

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT PST TUESDAY NIGHT...

* WIND...NORTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 50 MPH.

* SOME AFFECTED LOCATIONS...THE WINDS WILL AFFECT WESTERN 
  WHATCOM COUNTY MAINLY FROM AROUND BELLINGHAM NORTH...LUMMI 
  ISLAND...AND THE SAN JUAN ISLANDS. 

* TIMING...WINDS WILL INCREASE THIS EVENING...PROBABLY PEAK 
  MIDDAY TUESDAY...AND EASE TUESDAY NIGHT. 

* IMPACTS...WINDS THIS STRONG CAN BREAK TREE LIMBS...TOPPLE 
  SMALL TREES...AND CAUSE LOCAL POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WWW.WEATHER.GOV/SEATTLE
736 
WWUS76 KSEW 100614
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1014 PM PST MON JAN 9 2017

WAZ001-503-101300-
/O.CON.KSEW.WI.Y.0003.170110T0800Z-170111T0800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
1014 PM PST MON JAN 9 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TUESDAY
NIGHT...

* WIND...NORTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 50 MPH.

* SOME AFFECTED LOCATIONS...THE WINDS WILL AFFECT WESTERN 
  WHATCOM COUNTY MAINLY FROM AROUND BELLINGHAM NORTH...LUMMI 
  ISLAND...AND THE SAN JUAN ISLANDS. 

* TIMING...WINDS WILL INCREASE THIS EVENING...PROBABLY PEAK 
  MIDDAY TUESDAY...AND EASE TUESDAY NIGHT. 

* IMPACTS...WINDS THIS STRONG CAN BREAK TREE LIMBS...TOPPLE 
  SMALL TREES...AND CAUSE LOCAL POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WWW.WEATHER.GOV/SEATTLE
137 
WWUS76 KSEW 101202
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
402 AM PST TUE JAN 10 2017

WAZ001-503-110030-
/O.CON.KSEW.WI.Y.0003.000000T0000Z-170111T0800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
402 AM PST TUE JAN 10 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WIND...NORTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 50 MPH.

* SOME AFFECTED LOCATIONS...THE WINDS WILL AFFECT WESTERN 
  WHATCOM COUNTY MAINLY FROM AROUND BELLINGHAM NORTH...LUMMI 
  ISLAND...AND THE SAN JUAN ISLANDS. 

* TIMING...WINDS WILL PROBABLY PEAK MIDDAY TODAY...AND EASE
  TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN BREAK TREE LIMBS...TOPPLE 
  SMALL TREES...AND CAUSE LOCAL POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WWW.WEATHER.GOV/SEATTLE
513 
WWUS76 KSEW 101903
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1103 AM PST TUE JAN 10 2017

WAZ001-503-110315-
/O.UPG.KSEW.WI.Y.0003.000000T0000Z-170111T0800Z/
/O.NEW.KSEW.HW.W.0002.170110T1903Z-170111T0800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
1103 AM PST TUE JAN 10 2017

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WIND...NORTHEAST WIND 20 TO 40 MPH WITH GUSTS TO 60 MPH.

* SOME AFFECTED LOCATIONS...THE WINDS WILL AFFECT WESTERN WHATCOM
  COUNTY MAINLY FROM AROUND BELLINGHAM NORTH INCLUDING THE
  IMMEDIATE COAST OF PUGET SOUND...LUMMI ISLAND...AND THE SAN
  JUAN ISLANDS.

* TIMING...WINDS WILL PROBABLY PEAK THIS EVENING AND EASE
  TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN BREAK TREE LIMBS...TOPPLE SMALL
  TREES...AND CAUSE SCATTERED POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN TOPPLE TREES ONTO ROADS, VEHICLES, AND ROOFTOPS.
FALLING TREES OR LARGE BRANCHES HAVE BEEN KNOWN TO CAUSE
FATALITIES DURING WINDSTORMS. DOWNED POWER LINES CAN CAUSE POWER
OUTAGES LASTING A COUPLE OF HOURS OR LONGER.

&&

$$

WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 9, 3:32 AM PST, 22 minutes earlier.

Area forecast discussion, Jan 9, 3:32 AM PST, 22 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
332 AM PST Mon Jan 9 2017

.SYNOPSIS...Moist southwest flow will bring some showers to
Western Washington today and tonight. A weak system will move into
the area Tuesday as a cold air mass arrives from the north, for a
chance of a little snow in the interior lowlands mainly south of
Seattle. Northerly flow aloft will bring dry and cold weather
Wednesday through Friday. A weak front will arrive next weekend.

&&

.SHORT TERM...Southwest flow aloft continues over Western
Washington this morning ahead of the deep upper low near
46N/137W. The air mass is moist, especially in the lower 8000 ft,
and weakly unstable. Scattered light showers across the forecast
area have been generally decreasing overnight. Temperatures at 2
am were mainly in the mid 30s to lower 40s. The snow level has
been around 2500 ft during the night, with around 5 to 9 inches of
snow in the mountains.

The upper low will move east today and tonight, reaching 46N/128W
late tonight. Cool, moist, and slightly unstable southwest flow
aloft will continue over Western Washington for showery weather.
Precipitation amounts over the Puget Sound region and southwest
interior will mainly be less than a quarter inch, with somewhat
heavier amounts -- up to a half or three quarters inch -- at the
coast and in the mountains. The snow level will be around 1500 ft
today and 1000 ft tonight, with another 3 to 9 inches of snow in
the mountains. The winter weather advisory will likely end with
the issuance of the early morning forecast package.

A rather complex pattern will develop late tonight and Tuesday.
The offshore upper low will weaken and come into phase with an
upper shortwave digging south from western Canada into
Washington, which will reinforce surface high pressure over
British Columbia and produce another push of cold air into Western
Washington. Snow levels will probably fall close to the surface
across our lowlands by Tuesday afternoon. At the same time a
vigorous Pacific frontal system associated with a 150 kt southern
branch jet will move into northern California. It looks like a
band of showers will develop with the upper trough on Tuesday, and
the north edge of the system moving inland to our south could
bring some light precipitation to the area Tuesday night.
Precipitation Tuesday and Tuesday night should affect mainly the
area south of Seattle. There are some fairly large model
differences with regard to precipitation amounts, and the
relatively weak surface high over British Columbia -- only 1026 mb
or so -- casts some doubt on the strength of the push of cold air.

Bottom line is the forecast for Tuesday will have possible snow
accumulations up to an inch in the Puget Sound region from around
Seattle southward, and up to 3 inches in the southwest interior. I
will hold off on the issuance of any winter weather advisories for
now, since confidence is low and the event would not begin till
the third forecast period. In addition, Fraser outflow winds
associated with the push of cold air from British Columbia should
produce low-end wind advisory northeasterlies in Western Whatcom
county and the San Juans late tonight through Tuesday evening, and
I will issue that advisory. Highs Tuesday should be in the 30s,
except lower 40s at the coast. Lows Tuesday night will be in the
20s.

On Wednesday, we should just have a weak upper trough lingering
over the region, possibly with some light precipitation over the
south interior and the south part of the Cascades. Any
precipitation would likely fall as non-accumulating snow flurries.
Dry air should be moving into the north part of the forecast area
for partly to mostly sunny skies. Highs should be in the lower to
mid 30s. McDonnal

.LONG TERM...The upper trough should move southeast of Washington
on Wednesday night, with dry northerly flow aloft over the
forecast area Thursday ahead of an offshore upper ridge. It will
be mostly sunny with highs in the 30s. The upper ridge will weaken
and move inland Friday, for partly sunny and slightly milder
weather. A weak front will probably reach the area Saturday or
Sunday. McDonnal

&&

.AVIATION...An upper low near 46N 137W will move east and weaken
over the next 24 hours, reaching the northwest Oregon coast early
Tuesday morning, then coming into phase with a disturbance swinging
southeast through B.C.. The air mass will be somewhat moist and
unstable today, then become more moist and more stable tonight.
Colder northerly flow will develop early Tue morning, interacting
with the upper low to possibly bring snow --- or a rain/snow mix ---
to southwest Washington on Tue morning. Otherwise, ceilings will be
variable, largely as a function of where scattered showers focus
today.

KSEA...Though there will be a few showers around today, the
terminal will spend much more time with dry weather than under
scattered showers today. Ceilings will be somewhat variable today,
but there will be a general trend for ceiling to rise late this
afternoon and evening, as a drying easterly component to the
surface wind develops. Then some snow, or a rain/snow mix, is
possible at the terminal on Tuesday morning. Sea-Tac should be on
the northern fringe of a larger area of snow over southwest
Washington, but a half-inch or so of snow accumulation is
possible sometime between about 3 and 9 am on Tuesday. Otherwise,
southerly winds today, becoming east this evening, then north
early Tuesday morning. Haner

&&

.MARINE...Southwest gradients and onshore flow early this morning
will weaken and become southeast this afternoon, in response to a
weakening 996 mb low reaching 46N 130W. Surface high pressure will
quickly build into the southern interior of British Columbia
tonight, bringing a quick start to strong northeast gradients and
Fraser Outflow gales over the northwest Washington waters late
tonight. Gradients will become easterly and weaken on Wednesday,
with light east gradients persisting through Friday.  Haner

&&

.HYDROLOGY...No river flooding is expected for the next 7 days.

Note: Due to the long duration of below freezing temperatures over
the last week or so, a number of stream gage readings are being
affected by ice and the data is suspect. Please be aware of that as
you look at stream gage data across our area. Some examples include
Dungeness River near Sequim, several Nooksack River gages, and South
Fork Stillaguamish. These conditions may persist for a few more
days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from midnight tonight to midnight PST Tuesday
     night for San Juan County-Western Whatcom County.

PZ...Small Craft Advisory until 9 AM PST this morning for Central
     U.S. Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

     Gale Warning from 6 AM Tuesday to 3 AM PST Wednesday for Central
     U.S. Waters Strait Of Juan De Fuca-Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm.

     Gale Warning from midnight tonight to 3 AM PST Wednesday for
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Northern Inland Waters Including The San Juan Islands-West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Watch from Tuesday morning through late Tuesday night for
     East Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 6 AM PST early this morning for
     Admiralty Inlet.

     Small Craft Advisory until 3 PM PST this afternoon for Puget
     Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:51 AM PSTGale WatchSEW6 hr
Jan 9, 2:51 AM PSTGale WarningSEW57 hr
Jan 9, 8:47 AM PSTSmall Craft AdvisorySEW54 hr
Jan 9, 2:22 PM PSTWinter Weather AdvisorySEW23 hr

Nearby

Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.